Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 247, NWS Sioux Falls, SD

July 11, 2005Minnehaha County, Moody County, South Dakota; Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2005, 4:18 PM CDT for Minnehaha County, Moody County, South Dakota; Pipestone County, Minnesota. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2005, 4:18 PM CDT (21:18 UTC)
Expired
Jul 11, 2005, 5:01 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Pipestone County, MN, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:20 PM CDTHAIL 0.885 Se Trent, SD
Jul 11, 4:24 PM CDTHAIL 18 E Dell Rapids, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 112118
SVRFSD
MNC117-SDC099-101-112200-
/O.NEW.KFSD.SV.W.0247.050711T2118Z-050711T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT MON JUL 11 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEAST MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 500 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTHEAST OF TRENT...OR ABOUT 15 MILES
  SOUTHWEST OF PIPESTONE...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLANDREAU AROUND 455 PM CDT
  PIPESTONE AROUND 500 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4387 9669 4379 9650 4398 9621 4417 9655

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 112140
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT MON JUL 11 2005

MNC117-SDC099-101-112200-
/O.CON.KFSD.SV.W.0247.000000T0000Z-050711T2200Z/
PIPESTONE MN-MOODY SD-MINNEHAHA SD-
439 PM CDT MON JUL 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR 
NORTHEAST MINNEHAHA...EASTERN MOODY AND WESTERN PIPESTONE COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF IHLEN...OR ABOUT
13 MILES SOUTHWEST OF PIPESTONE...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IHLEN AROUND 500 PM CDT

THIS STORM PRODUCED QUARTER SIZED HAIL 8 MILES EAST OF DEL RAPIDS 
AROUND 424 PM. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

LAT...LON 4387 9669 4379 9650 4398 9621 4417 9655

$$

MJF
000 
WWUS53 KFSD 112201
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT MON JUL 11 2005

MNC117-SDC099-101-112210-
/O.CAN.KFSD.SV.W.0247.000000T0000Z-050711T2200Z/
PIPESTONE MN-MOODY SD-MINNEHAHA SD-
500 PM CDT MON JUL 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST MINNEHAHA...EASTERN 
MOODY AND WESTERN PIPESTONE COUNTIES IS EXPIRED...

THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED. VERY HEAVY 
RAINFALL WILL OCCUR ACROSS EASTERN MINNEHAHA COUNTY THROUGH 530 PM 
TO 600 PM. BE ALERT FOR FLASH FLOODING AND A FLASH FLOOD WARNING IS 
IN EFFECT FOR EASTERN MINNEHAHA UNTIL 645 PM.

LAT...LON 4387 9669 4379 9650 4398 9621 4417 9655

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 11, 3:00 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON JUL 11 2005

.DISCUSSION...
SCT TRW DEVELOPING ACRS CWA WITH SFC HTG. SHEAR IS WEAK AND AS EVE
PROGRESSES WL GET EVEN WEAKER. SO SVR THREAT NOT THAT GREAT.
FREEZING LEVEL ARND 15KFT AND WL BE HARD TO GET ANY LARGE HAIL.
BRIEF HVY RAINS WITH THESE STORMS WL BE THE MAIN THREAT. FNT ASSOCD
WITH S/W WL SAG SEWD ACRS CWA DURING THE NIGHT AND WL CONT CHC OF
TRW ACRS CWA WITH BEST CHC N OF I90 AND ALONG AND E OF I29 AS S/W
LIFTS TO THE NE.

WL KEEP A LINGERING CHC OF TRW OVR ERN CWA MAINLY TUE MORN AS WEAK
FNT MOVES THRU AND THEN FALLS APART WITH NO SUPPORT ALOFT. TEMPS WL
BE A LTL COOLER BEHIND FNT ON TUE.

WEAK FLOW ALOFT WED AND THU AS RIDGE ALOFT REMAINS IN PLACE. TEMPS
WL BE AT OR SLIGHTLY ABOVE NORM WED AND THU. WEAK FNT TRIES TO MOVE
ACRS CWA ON FRI...BUT MID LEVEL CAPPING IS STG AND WL KEEP FCST DRY
FOR NOW AS NOT WORTH 20%. SLIGHTLY COOLER FRI AND SAT BUT STILL
CLOSE TO NORM.

WARMUP A BIT ON SUN AHEAD OF NEXT FNT AND WL BRING A CHC OF TRW INTO
CWA ON MON WITH FNT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 11, 11:22 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT MON JUL 11 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1122 AM CDT MON JUL 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS WEST OF THE JAMES RIVER VALLEY
THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. ANY
STORMS THAT DEVELOP ARE EXPECTED TO MOVE SLOWLY SOUTHEAST ACROSS
THE AREA. BECAUSE THESE STORMS WILL BE SLOW MOVING...LOCALLY
HEAVY RAIN MAY BE POSSIBLE WITH THE STRONGER STORMS.
HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL SYSTEM WILL STALL OVER SOUTHEASTERN SOUTH DAKOTA AND
NORTHWESTERN IOWA EARLY TUESDAY MORNING.  SHOWERS AND
THUNDERSTORMS WILL REMAIN A POSSIBILITY OVER THESE AREAS THROUGH
TUESDAY AFTERNOON.  WHILE HEAVY RAIN MAY FALL WITH THIS
ACTIVITY...STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:14 PM CDTSevere Thunderstorm WarningFSDUnion45 min
Jul 11, 4:46 PM CDTFlash Flood WarningFSDMinnehaha119 min
Jul 11, 5:34 PM CDTSevere Thunderstorm WarningFSDUnion41 min
Jul 11, 5:39 PM CDTSevere Thunderstorm WarningFSDMinnehaha45 min
Jul 11, 6:15 PM CDTSevere Thunderstorm WarningFSDUnion30 min
Jul 11, 6:11 PM CDTSevere Thunderstorm WarningFSDRock34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.